Case Report

Aluminium Phosphide Poisoning: Two Pediatric Patients and Two Different Clinical Outcomes

10.4274/cayd.41275

  • Faruk Ekinci
  • Riza Dinçer Yildizdas
  • Özden Özgür Horoz
  • Özlem Tolu Kendir
  • Ercüment Petmezci
  • Ilknur Tolunay
  • Hayri Levent Yilmaz

J Pediatr Emerg Intensive Care Med 2017; 4 (2): 72-76 (Accepted Date: 23.03.2017) (Received Date: 29.01.2017)

Aluminium phosphide is an insecticide that turns into a quite toxic gas called phosphine when contacts with gastric fluids. Aluminium phosphide poisoning causes severe metabolic acidosis, acute respiratory distress syndrome and multi-organ failure with cardiogenic shock. Our first case was an-18-year-old girl admitted to our emergency department two hours after ingestion of one tablet containing 500 mg aluminium phosphide in a suicide attempt. Venoarterial extracorporeal membrane oxygenation was started one hour after initiation of inotropic agents. Despite improvement in hemodynamic status, she developed refractory arrhythmias at the12th hour and she died 22 hours after admission. The second case was a two-year-old girl who was admitted to our emergency department because of observing a piece of aluminum phosphide 500 mg tablet broken in her mouth. Her vital signs were stable in the follow-up. The patient who had no problems in the follow-up was discharged at 48 hours.

Keywords: Aluminium phosphide poisoning, extracorporeal membrane oxygenation, fatal arrhythmia, continuous renal replacement therapy

Full Text (Turkish)